Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 115, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 21, 2009, 1:13 PM CDT for 10 counties in Mississippi; Fayette County, Shelby County, Tipton County, Tennessee; 5 counties in Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2009, 1:13 PM CDT (18:13 UTC)
- Expired
- Jul 21, 2009, 7:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, St. Francis County, AR, Coahoma County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Yalobusha County, MS, Fayette County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 71 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:00 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 21, 1:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT TUE JUL 21 2009
.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
ACTIVE WEATHER DAY ACROSS THE MIDSOUTH...ESPECIALLY CONSIDERING IT
IS THE LATTER PART OF JULY. A DEEPENING UPPER LEVEL TROUGH EXTENDED
FROM WESTERN MO THROUGH EASTERN OK INTO NORTHEAST TX THIS MORNING
WITH A MESOSCALE CONVECTIVE VORTEX SHOWN ON SATELLITE OVER NORTHWEST
AR / SOUTHWEST MO. A SURFACE LOW OF 1009 MB WAS LOCATED OVER
NORTHWEST AR WITH A WARM FRONT EXTENDING THROUGH CENTRAL AR INTO
NORTHWEST MS THEN ON INTO CENTRAL AL. WIDESPREAD SHOWERS AND
THUNDERSTORMS COVERED MUCH OF AR WITH HEAVY RAINFALL...AND WERE
SPREADING INTO THE MIDSOUTH.
UPDATED THE HAZARDOUS WEATHER OUTLOOK TO MENTION A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY INTO THIS EVENING FROM PORTIONS OF
EAST-CENTRAL AR INTO NORTHWEST MS. THINK AS THE SURFACE LOW MOVES
EASTWARD INTO NORTHEAST AR BY THIS EVENING...THE ASSOCIATED
SURFACE WARM FRONT WILL CONTINUE TO PUSH INTO THE SLIGHT RISK
AREA. GREATEST INSTABILITY WILL EXIST IN THIS AREA AND TO THE
SOUTHWEST WITH SBCAPES POSSIBLY CLIMBING TO AROUND 2000 J/KG AND
LIFTED INDICES AROUND MINUS 4. LOW LEVEL SHEAR WILL ALSO BE RATHER
STRONG FOR THIS TIME OF THE YEAR WITH 0-1 KM HELICITY AROUND 150
M2/S2 OR A LITTLE HIGHER. DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES ARE POSSIBLE IN THE SLIGHT RISK AREA.
ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE MIDSOUTH THROUGH
TONIGHT. PRECIPITABLE WATER VALUES ARE AROUND 2 INCHES WITH 850 MB
WINDS FORECAST FROM THE SOUTH 40-45 KTS.
THE UPPER LEVEL TROUGH WILL MOVE INTO THE AREA OVERNIGHT AS IT
MOVES EASTWARD. RAIN WILL TAPER OFF FROM THE WEST...ESPECIALLY
AFTER MIDNIGHT.
ALSO...MADE ADJUSTMENTS TO MAXIMUM TEMPERATURES AND OTHER PARAMETERS
FOR THIS AFTERNOON.
JCL
&&
.PREV DISCUSSION... /ISSUED 405 AM CDT TUE JUL 21 2009/
SHOWERS AND THUNDERSTORMS HAVE MOVED INTO THE MIDSOUTH A LITTLE
FASTER THAN FIRST ANTICIPATED AS A LARGE COMPLEX OF THUNDERSTORMS
CONTINUES TO PUSH ACROSS OKLAHOMA...TEXAS...AND ARKANSAS THIS
MORNING. THE MAIN FORECAST CONCERNS WILL BE CHANCES FOR STRONG
THUNDERSTORMS AS WELL AS THE HEAVY RAINFALL POTENTIAL FOR TODAY
AND TONIGHT.
FOR TODAY...SURFACE LOW PRESSURE SYSTEM WILL MOVE OVER THE
NORTHERN HALF OF THE MIDSOUTH AS A DEEP UPPER LEVEL TROUGH DIGS
SOUTH TOWARDS THE REGION. FEEL VERY CONFIDENT THAT MOST AREAS
WILL SEE RAINFALL SO HAVE FORECAST CATEGORICAL/LIKELY POPS FOR
THE ENTIRE AREA. HEAVY RAINFALL OF 1 TO 3 INCHES WILL BE POSSIBLE
ESPECIALLY CLOSER TO THE SURFACE LOW...MAINLY ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. WITH RAIN
ALREADY MOVING INTO THE AREA EARLY THIS MORNING...THINK THIS MAY
HELP KEEP THE SURFACE WARM FRONT FURTHER SOUTH. AS A RESULT...THE
GREATER INSTABILITY WILL REMAIN SOUTH ACROSS EASTERN ARKANSAS AND
NORTH MISSISSIPPI TODAY. STRONG THUNDERSTORMS MAY BE POSSIBLE IN
THESE AREAS TODAY AS DEWPOINTS HAVE ALREADY RECOVERED BACK INTO
THE MID 60S...A SIGN THAT THE WARM FRONT IS NEARBY.
SURFACE LOW WILL SLOWLY DEPART THE FORECAST AREA THIS EVENING WITH
THE HIGHEST POPS REMAINING EAST OF THE MISSISSIPPI RIVER. COLD
FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY ALTHOUGH A FEW
LINGERING SHOWERS WILL BE POSSIBLE ACROSS NORTH MISSISSIPPI. NOT
EXPECTING A MAJOR PUSH OF DRIER AND COOLER AIR...BUT THINK HIGH
TEMPERATURES ON WEDNESDAY WILL BE NEAR 80 DEGREES DUE TO THE
INCREASED CLOUD COVER.
HIGH PRESSURE WILL BUILD OVER THE AREA ON THURSDAY AND FRIDAY AS
THE MAIN UPPER TROUGH CONTINUES OVER THE EASTERN HALF OF THE U.S.
TEMPERATURES WILL BEGIN TO MODERATE TO NEAR TO SLIGHTLY BELOW
NORMAL AS DRY CONDITIONS CONTINUE. A STRONG UPPER LEVEL LOW WILL
MOVE ACROSS THE GREAT LAKES REGION ALLOWING AN UPPER LEVEL IMPULSE
TO DIVE SOUTH ALONG THE WESTERN SIDE OF THE UPPER TROUGH.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AS A
COLD FRONT MOVES ACROSS THE MIDSOUTH. THE GFS SEEMS TO BE ABOUT 12
HOURS FASTER THAN THE ECMWF SOLUTION BUT THINK THE BEST CHANCES
FOR RAIN WILL BE SATURDAY AFTERNOON THROUGH SUNDAY. BY MONDAY...
HIGH PRESSURE WILL MOVE BACK OVER THE AREA ALLOWING DRY CONDITIONS
TO CONTINUE.
KNS
&&
.AVIATION...
18Z TAFS
REGIONAL RADAR IS SHOWING A BROAD AREA OF SHOWERS AND THUNDERSTORMS
THAT WILL CONTINUE TO MOVE THROUGH THE MIDSOUTH OVER THE NEXT 12
HOURS. HEAVY RAINFALL IS MOST LIKELY IN THE VICINITY OF THE SURFACE
CIRCULATION OVER NORTHEAST ARKANSAS THIS AFTERNOON...SO HAVE
INCLUDED HEAVY RAIN FOR JBR.
DECENT NORTHWEST SURFACE FLOW DEVELOPS IN THE WAKE OF THE SURFACE
LOW LATE TONIGHT...BUT DONT EXPECT CEILINGS TO IMPROVE TOO
QUICKLY....HOWEVER BELIEVE ENOUGH SURFACE AIRFLOW TO KEEP WIDESPREAD
LOW VISIBILITIES FROM FOG FROM FORMING.
BELLES
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 79 68 82 67 / 100 100 30 10
MKL 79 68 79 61 / 100 100 40 10
JBR 72 66 79 63 / 100 80 20 10
TUP 83 68 83 66 / 80 100 50 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jul 21, 10:13 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1013 AM CDT TUE JUL 21 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1013 AM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM PORTIONS OF EAST-CENTRAL ARKANSAS INTO PORTIONS OF NORTH MISSISSIPPI THIS AFTERNOON AND EVENING. THE AREA AFFECTED IS GENERALLY ALONG AND TO THE SOUTH OF A LINE FROM MARIANNA ARKANSAS TO SENATOBIA MISSISSIPPI TO PITTSBORO MISSISSIPPI. THE BEST TIME FOR SEVERE WEATHER IS BETWEEN NOON AND MIDNIGHT. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE REMAINDER OF NORTH MISSISSIPPI WITH GUSTY WINDS UP TO 45 MPH AND SMALL HAIL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH THROUGH TONIGHT. RAINFALL AMOUNTS FROM SHOWERS AND THUNDERSTORMS BETWEEN 3 AND 5 INCHES...LOCALLY MORE...IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EVENING FOR THE SLIGHT RISK AREA. ALSO...SPOTTERS THROUGHOUT THE ENTIRE MIDSOUTH ARE ENCOURAGED TO RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. JCL
In the hours before
Special weather statement, Jul 21, 12:41 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1241 PM CDT TUE JUL 21 2009 MSZ001-002-008-012-013-021-211830- DE SOTO MS-MARSHALL MS-TATE MS-LAFAYETTE MS-PANOLA MS-YALOBUSHA MS- 1241 PM CDT TUE JUL 21 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... SOUTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... PANOLA COUNTY IN NORTHWEST MISSISSIPPI... TATE COUNTY IN NORTHWEST MISSISSIPPI... NORTH CENTRAL YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF SARDIS AT 1241 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN DESOTO...LAFAYETTE...MARSHALL...PANOLA...TATE AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS NEAR BATESVILLE...HERNANDO...JOHN W KYLE STATE PARK...SENATOBIA AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES SARDIS LAKE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:06 AM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 17 hr |
| Jul 21, 11:35 AM CDT | Flash Flood Warning | MEG | Lake | 6 hr |
| Jul 21, 9:52 AM CDT | Flash Flood Warning | MEG | Clay, Craighead, Cross, Greene, Lawrence, Poinsett and 2 more | 6 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.